Hail, Lawrence
- When
- March 27, 4:30 PM CST to 4:35 PM CST
- Where
- Lawrence County, Lawrenceville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.720, -87.670
A cold front triggered scattered strong to severe thunderstorms across southeast Illinois during the late afternoon of March 27th. 5 inches in diameter in Lawrenceville in Lawrence County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered scattered strong to severe thunderstorms across southeast Illinois during the late afternoon of March 27th. One of the cells produced large hail ranging in size from 0.75 to 1.5 inches in diameter in Lawrenceville in Lawrence County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 27, 11:51 AM CST, 4 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1251 PM CDT SUN MAR 27 2016 .UPDATE... Issued at 1044 AM CDT Sun Mar 27 2016 Small adjustments have been made throughout the morning as to the hourly trend of the pops. The front is just west of I-55 this morning, but the majority of the associated precip is well behind it, at the Miss River Valley. Some echoes showing up on radar out ahead of the main push...but so far, nothing reaching the ground. Continued destabilization potential exists in the areas with sunshine ahead of the boundary, so the southeastern area could potentially see thunderstorm development later today. So far, forecast is going well, with increasing pops and a non-diurnal swing to the temps, particularly in the NW. Small adjustments, but no major updates just yet. && .SHORT TERM...(Today) ISSUED AT 300 AM CDT Sun Mar 27 2016 Tricky forecast across central and southeast Illinois today. Biggest concern revolves around precipitation chances, but this factor will also have impacts on sky cover and temperatures. Latest surface analysis has a fairly weak low pressure center along the Minnesota/Iowa border, with an associated cold front extending southeast toward the tip of west-central Illinois before curving back southwest into the southern Plains. Model guidance overall has slowed the local passage of the cold front considerably in the past 24 hours, with the front now not expected to reach the Indiana border much before 00Z this evening. This slower arrival has two impacts. First, the mostly post-frontal showers associated with the vigorous wave currently crossing the Texas and Oklahoma panhandles will not really impact the western portion of the forecast before late morning (with a later arrival further east). Second, the later arrival of the front will allow the eastern portion of the forecast are to destabilize more than previously expected. Peak CAPE values over southeast Illinois are now likely to top out in the 1000-1500 J/KG range late this afternoon. This instability, combined with bulk shear values around 50 kts, will likely result in a few strong-severe storms across far east-central and southeast Illinois by late afternoon before the front sweeps into Indiana. Latest SPC Day 1 outlook now has added areas south/east of a Paris to Flora line to a Slight Risk with this latest scenario in mind. The current forecast speed of the front will result in a large range of high temperatures across the area today. Highs will only be near 50 degrees around Galesburg (where the front arrives earliest), but will reach as high as the lower 70s in far southeast Illinois (where the front doesn't arrive until evening). .LONG TERM...(Tonight through Saturday) ISSUED AT 300 AM CDT Sun Mar 27 2016 Lingering precipitation to exit fairly quickly this evening as surface low tracks northeast across central Indiana. Have maintained categorical PoP's across the eastern CWA for early-mid evening, but most areas should be dry by midnight. After that, the start of the work week will feature surface high pressure advancing eastward across the central U.S. and into the Great Lakes region. Modest upper ridging over the Plains will boost highs back into the 60s by Tuesday and close to 70 degrees in some areas on Wednesday. Latest water vapor imagery shows a vort max just west of Oregon in a broader upper trough. This will evolve into a closed upper low which will drop into the Nevada/Utah region by Tuesday. GFS model continues to be a bit quicker in drawing the associated energy northeast into a separate trough over Manitoba around mid week, while the ECMWF is a bit slower in this regard and the Canadian model leaning toward the GFS solution. Consequently, there is some differences in timing of the return of precipitation. Leaned more toward the quicker GFS/Canadian blend with a frontal passage late Wednesday night, which is when the highest PoP's are expected. Went with mainly 40-50% rain chances during the day Wednesday, with some higher PoP's over the far northwest CWA in the afternoon. Lingered some chance PoP's into Thursday as the core of the upper trough approaches, but trend would be for drying conditions by afternoon. Latest long range guidance is focusing a split upper flow to converge more over the Tennessee Valley this upcoming weekend, with the core of the coldest air mass staying a bit further north that earlier progged. However, the GFS still has 850 mb temperature of -12C over our area by early Sunday. This is just beyond the current forecast range, but will start to be addressed in the afternoon forecast package. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1245 PM CDT Sun Mar 27 2016 Frontal boundary slowing and throwing majority of models off entirely. Boundary through PIA and SPI and almost to BMI, but the precip is well behind the front. Some scattered echoes out ahead of the boundary, but not much more than a sprinkle associated with them. Another wave of precip is actually filtering in btwn the front and the precip to the NW...bringing lowered cigs into PIA off and on since the last ob. Will continue MVFR and advance it thru ILX terminals this afternoon. MVFR and NW winds overnight in the wake of the rain. Llvl moisture not consistently handled with the models, so keeping the low cigs longer into the morning as a persistence forecast due to sat coverage attm. && .ILX Watches/Warnings/Advisories... NONE. && UPDATE...HJS SHORT TERM...BAK LONG TERM...Geelhart AVIATION...HJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 314 PM CDT SUN MAR 27 2016 ILZ027>031-036>038-040>045-047>055-061-281100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD- 314 PM CDT SUN MAR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A STORM SYSTEM MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ046-056-057-062-063-066>068-071>073-281100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER- LAWRENCE-RICHLAND-VERMILION- 314 PM CDT SUN MAR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A FEW MAY BECOME SEVERE...ESPECIALLY SOUTH OF A LINE FROM PARIS TO FLORA. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A STORM SYSTEM MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY THIS EVENING...PRIMARILY BETWEEN 4 PM AND 7 PM. HJS
The Evansville,IN radar (KVWX), 51 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624485, 624486, 624487.